Subungueal Haemorrhages Following Docetaxel (Taxotere) Treatment

Author(s): Samy Fenniche, Houda Hammami, Talel Badri, Insaf Mokhtar, Rym Benmously.

Journal Name: Current Drug Safety

Volume 7 , Issue 3 , 2012

Become EABM
Become Reviewer

Abstract:

Introduction: Docetaxel belongs to the taxane group of chemotherapeutic agents used in the management of various malignant diseases. Nail changes as a complication of such treatment are observed in about 44%. Subungual haemorrhages (SH), are very rare following docetaxel therapy and only a few cases have been previously reported.

Observation: An 80-year-old man suffering from prostate adenocarcinoma was treated with a 3-weekely cure of docetaxel started 3 months earlier. Nail changes occurred after the 5th cycle of docetaxel. Clinical examination revealed orange discoloration of the nail plates, subungueal haemorrhages (SH) and onycholysis involving nails of all the digits and toenails of both hands and feet. These features were highly suggestive of nail toxicity following docetaxel therapy.

Discussion: Nail changes secondary to Taxane chemotherapy includes nail bed dyschromia, onycholysis, red or orange Beau's lines and subungueal hyperkeratosis. SH, as reported in this case, is related to the cumulative dose of docetaxel and should not be attributed to other systemic diseases. Clinicians should recognize this complication to avoid abusive treatment or investigations and inform the patients about the possibility of nail changes secondary to taxane drugs.

Keywords: Docetaxel, nails changes, subungueal hemorrhages

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 7
ISSUE: 3
Year: 2012
Page: [247 - 249]
Pages: 3
DOI: 10.2174/157488612803251289
Price: $58

Article Metrics

PDF: 8